Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jan 25, 2021, 2:46 PM MST for Gila County, Arizona. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 25, 2021, 2:46 PM MST (21:46 UTC)
- Expired
- Jan 25, 2021, 3:00 PM MST
- In force
- 14 min
- Issued by
- NWS Phoenix, AZ
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 71 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770
WWUS85 KPSR 252146
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
246 PM MST Mon Jan 25 2021
AZZ547-556-557-252200-
Mazatzal Mountains AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
246 PM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
300 PM MST...
At 246 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Rye to near Punkin Center to
near Four Peaks to near Canyon Lake. Movement was northeast at 45
mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Sycamore Creek, Four Peaks, Punkin Center and Tonto Basin.
This includes the following highways...
AZ Route 87 between mile markers 220 and 229.
AZ Route 188 between mile markers 249 and 266.
LAT...LON 3396 11139 3391 11128 3380 11115 3376 11098
3365 11145 3371 11142 3386 11145 3399 11151
3401 11148 3401 11143
TIME...MOT...LOC 2146Z 245DEG 38KT 3408 11147 3389 11138 3374 11136
3360 11141
$$
18What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jan 25, 10:40 AM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Jan 25, 10:40 AM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1040 AM MST Mon Jan 25 2021
.UPDATE...
Updated Aviation
&&
.SYNOPSIS...
An active weather pattern continues today through tomorrow as a
storm system will bring another round of rain and thunderstorms,
high elevation snowfall, and much colder temperatures over the next
several days. This system will also be much windier and colder.
Below normal temperatures are expected through at least next weekend
with freezing conditions likely Wednesday morning.
&&
.DISCUSSION...
Radar is relatively quiet early this morning, compared to yesterday,
with isolated light showers still passing over portions of the south-
central AZ, as well as some light elevated showers in southwest AZ.
Objective analysis and satellite show the shortwave that drove the
showers and storms yesterday has already pushed into Colorado and
our region is generally under brief subsidence aloft, between the
departed system and our next, much colder, weather system.
The next shortwave, with anomalously low heights, is rapidly
descending along the California spine with showers already pushing
inland and very breezy conditions on the windward side of the SoCal
mountains. Objective analysis shows potential vorticity is also
already pressing east over our CWA. Given the antecedent low-level
moisture, shower activity will likely quickly flourish again,
initially in the orographically favored areas north and east of
Phoenix. There is strong model consensus among CAMs indicating
strong vorticity-forced ascent will then give way to a developing
pre-frontal line of showers and thunderstorms around or just after
sunrise across southeastern California. 00Z HREF suggests this line
will become progressively more organized as it pushes east through
the day with probabilities of greater than 40 dBZ echoes and at
least 50 J/kg of MUCAPE upwards of 90% by the time the line reaches
western Maricopa county. Sufficient deep layer shear of 40 to 50 kt
will be present and insolation yielding a few hundred joules of CAPE
is suggested by most CAMs. The latest runs of the HRRR also suggests
sfc-3 km CAPE in excess of 100 J/kg is possible. Considering this
and the shear profile, would not be surprised to see a few stronger
segments along the convective line, possibly even isolated severe
depending on the amount of instability. The primary impact from any
storm later today will be strong winds. A strong, 40-45 kt, low
level gradient wind field is expected today and the convective
showers and storms could easily push these winds down to the
surface. Other impacts will be heavy rain, lightning, and small hail
with larger than pea size possible in the stronger storms.
As mentioned, a very strong gradient wind field will develop across
the region today as the shortwave punches into the area. Strongest
gradient winds are expected over southeast CA and southwest AZ, with
the stronger surface wind speeds further east being more
convectively driven. A wind advisory remains in place across the
whole CWA for today. Have upgraded to a high wind warning for
southwest Imperial county where wind gusts may reach 55-60 mph from
this morning through early Tuesday morning. Surface winds elsewhere
will generally subside tonight.
The other noteworthy component of Monday's low pressure system will
be the winter storm impacts. Heaviest snow will likely fall this
afternoon and evening over the high terrain north and east of
Phoenix with the band of showers and storm. HREF suggests even brief
snowfall rates of 1-2" per hour is possible within the convective
band. While lower desert activity will generally taper off Monday
evening, rain and snow showers will persist across the higher
terrain through Tuesday. Critical thicknesses will be low enough to
support snow as low as 2000-2500 ft in elevation. Wrap- around
precipitation Tuesday morning could very well take the form of snow
across north Scottsdale and Cave Creek, and possibly graupel a bit
lower in elevation. Across the higher terrain north and east of
Phoenix, total snow accumulations will likely amount to 1 to 2 feet
above 5000 ft in elevation and 3 to 6 inches near Globe above 3500
ft, where the Winter Storm Warnings and Winter Weather Advisories
are in effect. A dusting to an inch is certainly possible down to
2500, but generally any further and any flakes that fall will melt
pretty quickly, especially after reaching the warmer surface.
In terms of total QPF with today and Tuesday's system, there is
overall good agreement among short and long-range ensembles and the
WPC forecast. QPF, as expected, is highest in the orographically
enhanced regions north and east of Phoenix with a quarter to half
inch in the Valley. Though higher amounts are still possible with
stronger showers and storms, as storms may see rain rates up to
0.5"+ per hour. The prolonged moist southwesterly flow is conducive
for even higher amounts in the foothills, where as much 1 to 2
inches in liquid or SWE is possible. This could lead to runoff into
Tonto Creek near Tonto Basin, where increases are again forecast.
The storm system should quickly exit east of our area Wednesday
with drying conditions. However, temperatures will become quite
cold following the system. Clearing skies Tuesday night will
likely result in our coldest temperatures occurring on Wednesday.
Based on the latest NBM forecast, Wednesday morning will feature
the coldest morning lows of the season with isolated freezing
temperatures forecast for the Phoenix metro area. A Freeze Watch
will be considered and likely needed for areas outside of the
Phoenix metro area that have yet to see freezing temperatures this
season.
&&
.AVIATION...Updated at 1740Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
A frontal squall should pass through the terminals this afternoon
between 20Z-23Z creating a period of pre-frontal gusty cross runway
winds followed by an abrupt wind shift and potential for 35kt W-SW
gusts embedded with moderate showers. An isolated TSRA is also
possible with VSBY/CIGS potentially briefly hitting into IFR
category. Confidence in the squall and gusty winds is high, while
TSRA potential is lower.
Otherwise, scattered showers and cigs in a 3K-6K ft range will be
common through this evening. There may be wide oscillation in cloud
heights behind the front, with a greater potential for solid 4K ft
cigs for a period early Tuesday morning. Confidence is moderate that
sfc winds will actually switch back to SE during the overnight
hours, but should quickly become westerly by late Tuesday morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will be the greatest weather impact as scattered showers and
lower cigs around 5K ft gradually clear the area this afternoon.
Confidence is good that post-frontal westerly winds will rapidly
sweep across the terminals this afternoon. Gusts exceeding 40kt may
be common at KIPL before relaxing later this evening. Given recent
rainfall, any BLDU restriction is more uncertain.
&&
.FIRE WEATHER...
Wednesday through Sunday:
A clearing and drying trend begins Wednesday. Colder temperatures
and lingering moisture should keep min RH values above 25% through
Thursday with overnight recoveries in the 40-80% range. A quick-
moving system Friday-Saturday will bring a chance for rain, before
conditions dry out again. Afternoon breeziness will be common,
especially over any higher terrain features, with slightly stronger
speeds with the weather disturbance at the end of the week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Wind Advisory from 10 AM this morning to 4 PM MST this afternoon
for AZZ534-537>563.
Winter Storm Warning from 5 PM this afternoon to 3 PM MST
Tuesday for AZZ562.
Winter Weather Advisory from 11 PM this evening to 5 PM MST
Tuesday for AZZ557-558-563.
Winter Storm Warning from 11 AM this morning to 5 PM MST Tuesday
for AZZ557-558-563.
Wind Advisory from 10 AM this morning to 11 PM MST this evening
for AZZ530>533-535-536.
CA...Wind Advisory from 9 AM this morning to 10 PM PST this evening
for CAZ560-561-563>570.
High Wind Warning until 7 AM PST Tuesday for CAZ562.
&&
DISCUSSION...Benedict
AVIATION...MO
FIRE WEATHER...BenedictIn the hours before
Special weather statement, Jan 25, 1:47 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
147 PM MST Mon Jan 25 2021
AZZ541-542-544-545-547-252130-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
147 PM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM
MST...
At 147 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Pleasant to near Peoria to near Arrowhead
Mall. Movement was east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, New River, Cave Creek,
Carefree, Deer Valley Airport, Lake Pleasant, Arrowhead Mall, Desert
Mountain, Desert Ridge Marketplace, Camp Creek, Anthem and Seven
Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 213 and 241.
AZ Route 101 between mile markers 13 and 31.
AZ Route 74 between mile markers 20 and 30.
LAT...LON 3402 11189 3385 11172 3374 11170 3360 11224
3373 11226 3390 11233 3389 11228 3391 11224
3395 11224 3397 11219 3405 11215
TIME...MOT...LOC 2047Z 254DEG 32KT 3388 11226 3375 11218 3362 11217
18Special weather statement, Jan 25, 1:53 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
153 PM MST Mon Jan 25 2021
AZZ540-543-544-546>551-553>555-559-252145-
Fountain Hills/East Mesa AZ-Sonoran Desert Natl Monument AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-East Valley AZ-
Rio Verde/Salt River AZ-West Pinal County AZ-
North Phoenix/Glendale AZ-South Mountain/Ahwatukee AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
153 PM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
245 PM MST...
At 153 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Laveen to near Sonoran National Monument.
Movement was east at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Casa Grande,
Apache Junction, Fountain Hills, Laveen, East Mesa, Sun Lakes,
Maricopa, Queen Creek, Estrella, Tempe Marketplace, Salt River Indian
Community, South Phoenix, Usery Mountain Park and San Tan Valley.
This includes the following highways...
AZ Interstate 10 between mile markers 147 and 187.
AZ Interstate 17 between mile markers 195 and 199.
US Highway 60 between mile markers 173 and 198.
LAT...LON 3370 11148 3316 11154 3290 11182 3291 11261
3339 11223
TIME...MOT...LOC 2053Z 264DEG 34KT 3339 11213 3296 11245
18Special weather statement, Jan 25, 2:11 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
211 PM MST Mon Jan 25 2021
AZZ541-547-549-556-557-252145-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
211 PM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
245 PM MST...
At 211 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Scottsdale to near McDowell Mountain Park
to near Fountain Hills. Movement was east at 50 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Scottsdale, Fountain Hills, Round Valley, Ballantine Trailhead,
Sugarloaf Mountain, Sunflower, Punkin Center, Tonto Basin, McDowell
Mountain Park, Rio Verde and Fort McDowell.
This includes the following highways...
AZ Route 87 between mile markers 200 and 220.
AZ Route 188 between mile markers 251 and 264.
LAT...LON 3386 11125 3375 11120 3355 11180 3358 11183
3364 11183 3372 11187 3393 11136
TIME...MOT...LOC 2111Z 253DEG 41KT 3372 11179 3367 11177 3354 11178
18Special weather statement, Jan 25, 2:40 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
240 PM MST Mon Jan 25 2021
AZZ547>549-551>559-252230-
Fountain Hills/East Mesa AZ-Sonoran Desert Natl Monument AZ-
Mazatzal Mountains AZ-Tonto Basin AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
East Valley AZ-Superior AZ-Rio Verde/Salt River AZ-
West Pinal County AZ-Pinal/Superstition Mountains AZ-
240 PM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 330 PM MST...
At 240 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Saguaro Lake to near Goldfield to near
Apache Junction to San Tan Village Mall to Olberg to 9 miles east of
Freeman. Movement was east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Mesa, Chandler, Gilbert, Casa Grande, Apache Junction, Florence,
Fountain Hills, Coolidge, Roosevelt, East Mesa, Gold Canyon, Sun
Lakes, Maricopa, Queen Creek, Arizona City, Gold Camp, Usery Mountain
Park, San Tan Valley, Seville and Florence Junction.
This includes the following highways...
AZ Interstate 10 between mile markers 168 and 204.
AZ Interstate 8 between mile markers 148 and 178.
US Highway 60 between mile markers 183 and 224.
LAT...LON 3359 11097 3348 11096 3339 11110 3306 11121
3273 11167 3273 11174 3280 11178 3276 11205
3272 11207 3272 11214 3269 11215 3269 11231
3331 11186 3348 11168 3355 11168 3361 11173
3378 11116
TIME...MOT...LOC 2140Z 259DEG 40KT 3363 11152 3348 11152 3340 11159
3331 11173 3311 11187 3281 11214
18Local storm report, Jan 25, 2:42 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
242 PM MST MON JAN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM TSTM WND DMG 6 ENE GLENDALE 33.63N 112.12W
01/25/2021 MARICOPA AZ TRAINED SPOTTER
DAMAGE TO ROOF WITH ONE WIND TURBINE BLOWN OFF ROOF.
0155 PM TSTM WND DMG 5 NNE PHOENIX 33.61N 112.04W
01/25/2021 MARICOPA AZ TRAINED SPOTTER
ROOF DAMAGE. ROOF BLOWN OFF OF SHED.
&&
JROGERSSpecial weather statement, Jan 25, 2:46 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
246 PM MST Mon Jan 25 2021
AZZ547-556-557-252200-
Mazatzal Mountains AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
246 PM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
300 PM MST...
At 246 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Rye to near Punkin Center to
near Four Peaks to near Canyon Lake. Movement was northeast at 45
mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Sycamore Creek, Four Peaks, Punkin Center and Tonto Basin.
This includes the following highways...
AZ Route 87 between mile markers 220 and 229.
AZ Route 188 between mile markers 249 and 266.
LAT...LON 3396 11139 3391 11128 3380 11115 3376 11098
3365 11145 3371 11142 3386 11145 3399 11151
3401 11148 3401 11143
TIME...MOT...LOC 2146Z 245DEG 38KT 3408 11147 3389 11138 3374 11136
3360 11141
18The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 5:59 PM MST | Special Weather Statement | PSR | 31 min | |
| Jan 25, 10:16 AM MST | Special Weather Statement | PSR | Yuma | 44 min |
| Jan 25, 11:01 AM MST | Special Weather Statement | PSR | Yuma | 44 min |
| Jan 25, 11:19 AM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Jan 25, 11:53 AM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Jan 25, 12:22 PM MST | Special Weather Statement | PSR | Maricopa | 53 min |
| Jan 25, 12:40 PM MST | Freeze Watch | PSR | Maricopa | 14 hr |
| Jan 25, 12:40 PM MST | Hard Freeze Watch | PSR | Gila, Pinal | 14 hr |
| Jan 25, 1:06 PM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| Jan 25, 1:08 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Jan 25, 1:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jan 25, 1:36 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Jan 25, 1:47 PM MST | Special Weather Statement | PSR | 43 min | |
| Jan 25, 1:50 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jan 25, 1:53 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Jan 25, 2:11 PM MST | Special Weather Statement | PSR | 34 min | |
| Jan 25, 2:40 PM MST | Special Weather Statement | PSR | Pinal | 50 min |
| Jan 25, 3:16 AM MST | High Wind Warning | PSR | Imperial | 29 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.